New York, 2013

Flash Flood in New York, July 4, 2013

July 4, 2013 · NWS BTV · 1 event in 1 county or zone

A weak mid-atmospheric disturbance moving across a stationary surface boundary within an unstable, tropical air mass led to numerous showers and thunderstorms with torrential, flooding rains across portions of northeast New York. Rainfall rates of 2 inches per hour were observed and detected by Dual-Pol radar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak mid-atmospheric disturbance moving across a stationary surface boundary within an unstable, tropical air mass led to numerous showers and thunderstorms with torrential, flooding rains across portions of northeast New York. Rainfall rates of 2 inches per hour were observed and detected by Dual-Pol radar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 4, 12:40 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 4, 12:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
140 PM EDT THU JUL 4 2013

.SYNOPSIS...
HIGH PRESSURE OFF THE EAST COAST COMBINED WITH LOW PRESSURE OVER
THE MIDWEST REGION WILL CONTINUE TO BRING CLOUDS AND
PRECIPITATION INTO THE AREA FOR THE NEXT SEVERAL DAYS. THIS WILL
KEEP HUMID CONDITIONS FOR THE ENTIRE AREA...ALONG WITH
THUNDERSTORMS WHICH MAY BRING HEAVY RAINFALL AT TIMES.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
AS OF 1054 AM EDT THURSDAY...FEW SHOWERS DEVELOPING OVER THE
SLV...MOVING NEWD. HAVE ADJUSTED POPS TO REFLECT CURRENT RADAR
TRENDS. OTHERWISE...TEMPS IN GOOD SHAPE. ALSO UPDATED SKY COVER
BASED ON VIS...WITH MORE BREAKS OVER CPV...BUT GRADUALLY FILLING
IN.

PREVIOUS DISCUSSION...FOR THE HOLIDAY 24-HR PERIOD...ANOTHER
STRETCH OF WARM AND HUMID CONDITIONS WHICH WILL BRING THE CHANCE
FOR RW/TRW FOR THE ENTIRE CWA. CURRENTLY...STRONG SFC RIDGE
REMAINS OFF THE EAST COAST WITH BROAD TROUGH OF LOW PRESSURE OVER
THE MIDWEST REGION. THE BOUNDARY THAT HAS SET UP BETWEEN THESE
TWO WILL CONTINUE TO MEANDER OVER THE WESTERN CWA THRU TONIGHT.
THE FOCUS OF MORE EXTENSIVE CLDS/PRECIP WILL BE OVER NORTHERN
ZONES/NY...AS BOUNDARY HAS SHIFTED WEST TO THE AFOREMENTIONED
AREA. THE REST OF CWA FROM THE CVLY AND S AND E WILL SEE MORE
SUNSHINE TDY WHICH COULD AFFORD ABUNDANT TRW DEVELOPMENT FROM THE
AFTNOON INTO THE EARLY EVENING UNTIL SUN SETS. PW/S FOR AIRMASS
REMAIN HIGH AT 1.50-2.00" SO HAVE KEPT IN MENTION OF HEAVY
RAINFALL WITH TRW. HIGHS FOR TODAY WILL RANGE IN THE 80S WITH
WARMEST TEMPS EAST...AND COOLER OVER N NY WHERE MORE CLDS
EXPECTED. SSW GRADIENT OVER AREA REMAINS INTO TNGT SO OVERNGT
LOWS WILL STAY IN THE M/U60S TO SOME 70F IN SPOTS. MENTION OF FG
AS WELL THRU MID MORNING.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH SATURDAY/...
AS OF 417 AM EDT THURSDAY...FOR FRIDAY INTO SATURDAY...MORE OF
THE SAME FOR THE CWA. RIDGE OFFSHORE AND TROUGH TO THE WEST WILL
CONTINUE TO ALLOW GULF MOISTURE TO WORK OVER THE AREA. EXPECTING
CONDITIONS FOR TRW/RW MAINLY INTO THE AFTNOON/EARLY EVENING HRS.
SOME RELIEF POSSIBLE GOING INTO SATURDAY AS MDLS DO HINT THAT
RIDGE MAY BREAK DOWN ENOUGH TO SET UP WK ZONAL FLOW. AS IT
DOES...AXIS OF PRECIP WILL SHIFT FROM THE NORTH TO THE SOUTH THRU
THE SATURDAY PERIOD. AGAIN WITH LITTLE AIRMASS CHANGE...ANY TRW
DEVELOPMENT WILL BRING THE CHANCE FOR LOCALLY HEAVY DOWNPOURS
FROM THE HIGH PW/S OF 1.50". A BIT MORE CLDS FOR THE CWA DURING
THIS TIME AS MEANDERING BOUNDARY SHIFTS FROM WEST TO EAST. GOING
FOR HIGHS IN THE L/M80S AND LOW IN THE 60S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 423 AM EDT THURSDAY...LITTLE OVERALL CHANGE IN MOIST/HUMID
CONDITIONS INTO THE MIDDLE OF NEXT WEEK WITH TEMPERATURES
GENERALLY SEVERAL DEGREES ABOVE NORMAL THRU THE PERIOD. DEEP-
LAYER RIDGE OFF THE MID-ATLANTIC COAST BEGINS TO SHIFT EAST AND
GRADUALLY WEAKENS SUNDAY INTO MONDAY. THIS LEADS TO DEVELOPMENT
OF A ZONAL 500MB FLOW PATTERN ACROSS THE NRN TIER OF THE U.S.
INTO NORTHERN NEW ENGLAND DURING THE MON-WED TIME FRAME. DURING
THE TRANSITION PERIOD...BOTH THE 00Z ECMWF AND 00Z GFS ARE
CONSISTENT IN BRINGING A SHORTWAVE TROUGH EWD ACROSS THE REGION
SUNDAY NIGHT INTO MONDAY. OPTED FOR THE HIGHEST POPS MONDAY
(AROUND 40%) ASSOCIATED WITH STRONGER SYNOPTIC/QG FORCING.
OTHERWISE...PW VALUES REMAIN AROUND 1.5 INCHES THRU MUCH OF THE
PERIOD...WITH LITTLE OVERALL CHANGE IN AIR MASS. THIS LEADS TO
CHANCES FOR SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY...WITH
THE HIGHEST THREAT OF THUNDER DURING DIURNAL HEATING PEAK OF
AFTN/EARLY EVE. SOME INCREASE IN DEEP-LAYER WLY FLOW TUESDAY AND
WEDNESDAY...WHICH MAY LEAD TO A BETTER THREAT OF STRONG TO
LOCALLY SEVERE THUNDERSTORMS TUE/WED AFTERNOONS. HIGH
TEMPERATURES THRU THE PERIOD GENERALLY IN THE L0W-MID 80S WITH
LOWS IN THE MID 60S.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS NORTHERN NEW YORK AND INTO NORTHWESTERN VERMONT.
PERIODS OF MVFR TO IFR VISIBILITY IN HEAVY RAIN
POSSIBLE...ESPECIALLY AT PBG...BTV AND MPV. DECREASING COVERAGE
OF SHOWERS/THUNDERSTORMS EXPECTED AFTER 00-03Z. LIGHT S/SW WINDS
EXPECTED AFTER SUNSET TONIGHT. ADDITIONAL FOG TONIGHT AT
MSS/SLK/MPV WITH INTERVALS OF IFR CONDITIONS. BR/FG THAT FORMS
OVERNIGHT SHOULD LIFT BY 12Z.

OUTLOOK 18Z FRIDAY THROUGH TUESDAY...DEEP-LAYER BERMUDA HIGH
REMAINS IN PLACE EAST OF THE MID-ATLANTIC STATES THROUGH THE
PERIOD WITH CONTINUED MOIST/HUMID AIR MASS IN PLACE ACROSS THE
NORTH COUNTRY. THIS WILL CONTINUE TO RESULT IN CHANCES FOR
SHOWERS/THUNDERSTORMS EACH AFTERNOON/EVENING BRINGING BRIEF
PERIODS OF HEAVY RAIN AND IFR CONDITIONS. SATURATED GROUND
CONDITIONS OWING TO WET PATTERN WILL BRING IFR SOME LOCATIONS DUE
TO FOG...GENERALLY 06-12Z PERIOD.

&&

.HYDROLOGY...
AS OF 417 AM EDT THURSDAY...THREAT FOR SHOWERS AND THUNDERSTORMS
CONTINUE THROUGH THE END OF THE WEEK...INDIVIDUAL STORMS WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL AS REGION REMAINS OPEN
TO MOISTURE SOURCE IN THE GULF...AND WARM MOIST AIR IS IN PLACE
TO FUEL DIURNAL SHOWERS/THUNDERSTORMS. CONFIDENCE IN TIMING TOO
LOW FOR ANY FLOOD WATCHES AT THIS TIME...BUT THREAT FOR ISOLATED
AREAS OF FLOODING EXISTS EACH DAY THROUGH SATURDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JN
NEAR TERM...KGM/JN
SHORT TERM...JN
LONG TERM...BANACOS
AVIATION...BANACOS/NEILES
HYDROLOGY...
Hazardous weather outlook, Jul 4, 2:32 AM EST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
332 AM EDT THU JUL 4 2013

NYZ026>031-034-035-087-VTZ001>012-016>019-050745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
332 AM EDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON
AND EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH MAY PRODUCE
ISOLATED AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 11:31 AM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1231 PM EDT THU JUL 4 2013

NYZ027>031-034-035-VTZ001-041730-
EASTERN CLINTON NY-EASTERN ESSEX NY-GRAND ISLE VT-
NORTHERN FRANKLIN NY-SOUTHEASTERN ST. LAWRENCE NY-
SOUTHERN FRANKLIN NY-WESTERN CLINTON NY-WESTERN ESSEX NY-
1231 PM EDT THU JUL 4 2013

...HEAVY RAINFALL WILL MOVE THROUGH CLINTON...EAST CENTRAL ST.
LAWRENCE...FRANKLIN...GRAND ISLE AND NORTHERN ESSEX COUNTIES...

AT 1224 PM EDT...HEAVY RAINFALL WERE LOCATED FROM JERICHO TO 4 MILES
SOUTH OF ST. REGIS MOUNTAIN...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN POOR
DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS. SOME OF THESE HEAVY RAIN SHOWERS WILL CONTAIN THUNDER AND
LIGHTNING.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SCIOTA...MOOERS...RIVERVIEW...LAKE CLEAR...EXIT 41 I87...PERRY
MILLS...CHAZY...EXIT 41 I87...CHAZY LANDING...ROUSES POINT...EXIT 40
I87...FRANKLIN FALLS...

BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.

LAT...LON 4495 7324 4492 7323 4490 7319 4484 7320
      4479 7326 4457 7331 4456 7336 4452 7332
      4418 7341 4432 7483 4501 7406 4502 7319

KGM
Special weather statement, Jul 4, 12:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
148 PM EDT THU JUL 4 2013

NYZ027>031-034-035-041945-
EASTERN CLINTON NY-EASTERN ESSEX NY-NORTHERN FRANKLIN NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-WESTERN CLINTON NY-
WESTERN ESSEX NY-
148 PM EDT THU JUL 4 2013

...THUNDERSTORMS WITH HEAVY RAINFALL WILL MOVE THROUGH
FRANKLIN...NORTHWESTERN CLINTON...NORTHWESTERN ESSEX AND
SOUTHEASTERN ST. LAWRENCE COUNTIES THROUGH 330 PM...

AT 145 PM EDT...A SERIES OF THUNDERSTORMS WERE SCATTERED FROM
CHATEGUAY SOUTHWEST TO STAR LAKE AND LOWVILLE NEW YORK...MOVING
NORTHEAST AT 30 MPH.

VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN POOR
DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS. ALSO...DANGEROUS LIGHTNING IS POSSIBLE IN ANY THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
STAR LAKE...WANAKENA...NEWTON FALLS...CRANBERRY LAKE...HORSESHOE
LAKE...SHURTLEFF...CONIFER...GALE...PIERCEFIELD...TUPPER LAKE...AXTON
LANDING...WAWBEEK...

BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.

MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. STAY IN SAFE SHELTER AT
LEAST 30 MINUTES AFTER YOU HEAR THE LAST CLAP OF THUNDER.

LAT...LON 4440 7416 4446 7346 4399 7426 4411 7429
      4405 7503 4404 7506 4408 7515 4501 7404
      4500 7367

SLW
Special weather statement, Jul 4, 12:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
153 PM EDT THU JUL 4 2013

VTZ008>010-017-018-041845-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-ORANGE VT-WASHINGTON VT-
WESTERN ADDISON VT-
153 PM EDT THU JUL 4 2013

...A THUNDERSTORM WITH HEAVY RAINFALL WILL MOVE THROUGH CENTRAL
ADDISON...SOUTHEASTERN CHITTENDEN...SOUTHWESTERN WASHINGTON COUNTIES
THROUGH 3 PM...

AT 148 PM EDT...A THUNDERSTORM WITH HEAVY RAINFALL WAS NEAR
MIDDLEBURY...MOVING NORTHEAST AT 25 MPH. THIS STORM HAS DANGEROUS
LIGHTNING AND VERY HEAVY RAINFALL.

THIS STORM IS TRACKING TOWARD AREAS IMPACTED BY WEDNESDAYS FLOODING
RAINFALL. PLEASE STAY EXTRA VIGILANT AND SEEK HIGHER GROUND
IMMEDIATELY AT FIRST SIGNS OF FLOODING.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NEW HAVEN MILLS...RIPTON...SOUTH LINCOLN...LINCOLN...GRANVILLE...EAST
WARREN...WARREN...ROXBURY...WAITSFIELD...NORTHFIELD...SOUTH
NORTHFIELD...

LAT...LON 4427 7268 4401 7256 4390 7322 4407 7330

SLW

The radar

The Burlington radar (KCXX), 40 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clinton

When
July 4, 1:00 PM EST to 3:00 PM EST
Where
Clinton County, 1.02 mi NNW of Ingraham to 1.9 mi SE of Altona
Cause
Heavy Rain
Property damage
$125,000
Reported by
County Official
Coordinates
44.813, -73.439

Flash flooding closed and damaged roads throughout Beekmantown and Peru in Clinton County, including Route 22.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457070.